Alert archive / Pennsylvania / Lake Effect Snow Advisories in 2017

Lake Effect Snow Advisory 5, NWS Cleveland, OH

February 1, 2017Ashtabula County, Ohio; Crawford County, Erie County, Pennsylvania

NWS Cleveland, OH issued this lake effect snow advisory at Feb 1, 2017, 8:27 AM EST for Ashtabula County, Ohio; Crawford County, Erie County, Pennsylvania. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Feb 1, 2017, 8:27 AM EST (13:27 UTC)
Expired
Feb 1, 2017, 11:51 AM EST
In force
3 hr
Issued by
NWS Cleveland, OH

Counties Ashtabula County, OH, Crawford County, PA, Erie County, PA

The radar

The Cleveland radar (KCLE), 139 km from the middle of the area, began a volume at 13:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 1.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-02-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-02-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this lake effect snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this lake effect snow advisory went out at Feb 1, 7:01 AM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Feb 1, 7:01 AM EST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
701 AM EST Wed Feb 1 2017

.SYNOPSIS...
Another trough will move through the eastern Great Lakes today
pulling a cold front south behind it tonight. High pressure from the
northern Plains will expand east across the Ohio Valley from
Thursday through Saturday. Low pressure will track out of the Plains
across the Upper Great Lakes on Sunday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Regional radars show a band of snow showers extending from near
Monroe Michigan to Erie Pennsylvania early this morning. As this
band translates east across the lake expect scattered snow showers
to fill in across the snowbelt areas, mainly east of Cleveland.
Visibilities will be reduced in the heavier snow showers to a mile
or less and could produce a quick coating to locally up to an
inch, mainly through 10 AM.

Previous discussion...A broad trough remains in place across the
United States with an extensive area of mid-level cloud overhead
to start the day. A series of shortwaves will move through the
flow aloft and seems to be causing some enhancement to the snow
showers across southern Lower Michigan. This region of better
moisture with expanding snow shower activity will translate east
across Lake Erie early this morning and expect to see an uptick in
activity as it moves across the snowbelt area this morning.
Several of the high resolution models are showing this flare up
mostly east of Cleveland and could produce up to a quick inch in
some locations. An area of low level subsidence is expected to
expand by this afternoon across Lake Erie as the ridge starts to
expand into western Ohio and taper pops downward during the
afternoon. May even see a few breaks in the clouds develop this
afternoon as even the mid and high clouds sinks southward behind
the above mentioned shortwaves.

Temperatures expected to drop off a couple degrees then hold nearly
steady for much of the day in the low to mid 30s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
A weak cold front settles south across the area this evening.
Although the cooler airmass would be more supportive of snow
showers, moisture depth only ramps up for a few hours before really
dry as low as 850mb spreads in from the west late. Some gradual
clearing is expected in the west with snow showers focused mostly
towards Pennsylvania overnight. Accumulations will be minor, with
some locations seeing an additional inch of snow. Temperatures will
depend on the extent of clearing and leaned closer to the cooler MAV
in the west and warmer MET in the east for lows.

Scattered light snow showers may linger in Pennsylvania on Thursday
but will be light and tend to decrease during the afternoon.
Temperatures will only warm a few degrees during the daytime hours.
Temperatures on Thursday night are expected to drop off quickly
during the evening before high clouds thicken overnight. Lows are
generally expected to fall to the lower teens. Friday night will be
cooler as high pressure builds overhead although some lake effect
clouds in the east may linger in the east keeping temperatures a few
degrees warmer. A warming trend will resume on Saturday as the high
shifts to the east and southerly flow develops. Saturday should
start of with mostly sunny skies before high clouds start to arrive
ahead of the next system.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
Saturday night will start off dry as surface high pressure moves
eastward across the Mid Atlantic and off the east coast. A cold
front associated with a surface low across the Upper Great
Lakes/southern Ontario will move into western Ohio later Saturday
night and make its way eastward across the state through Sunday
morning.

Differences continue between the GFS and ECMWF with regards to the
strength and placement of the low, which will affect the strength of
the cold front. Unlike previous runs, the ECMWF now has the stronger
low/front while the GFS is a bit weaker. Regardless, there will be a
chance for some snow with this system for pretty much everyone. It
will be a quick moving system, so not expecting anything more than
perhaps a couple inches of snow. It's still several days out and
there remains some uncertainty, so make sure to check back for
updates.

As the front moves east of the area Sunday night into Monday,
northwest flow will mean the chance for lake-effect snow showers
return. This will be short-lived, however, as an area of high
pressure will move in from the west Monday afternoon, bringing an
end to any lake-effect snow.

Right on the heels of the high pressure will be the next storm
system. All the major global models show a lee side low developing
in Colorado and tracking up to the central/southern Great Lakes.
This would mean rain for everyone as a warm front draws in
warm/moist air from the south. This should allow temperatures to
climb to well above normal Tuesday.

&&

.AVIATION /12Z Wednesday THROUGH Sunday/...
Snow showers will affect KCLE and KERI this morning with MVFR/IFR
conditions. Only a few scattered snow showers will continue into
the afternoon/evening, mainly affecting KERI. Elsewhere, MVFR/VFR
cigs are expected through the forecast period.

OUTLOOK...Areas on non vfr in lake effect shsn will continue around
the snowbelt into fri night. Non-VFR conditions possible Sunday
mainly across the south.

&&

.MARINE...
The Small Craft Advisory from the Cleveland area westward looks on
track to expire at 10 AM this morning. Farther east, the Small Craft
Advisory will continue through Friday morning. Winds and waves may
briefly drop below criteria both Wednesday and Thursday night before
quickly picking back up once again. Winds will begin to diminish
Friday afternoon.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until 10 AM EST Friday for LEZ147>149.
     Small Craft Advisory until 10 AM EST this morning for
     LEZ144>146.

&&

SYNOPSIS...KEC
NEAR TERM...KEC
SHORT TERM...KEC
LONG TERM...Mottice
AVIATION...Mottice
MARINE...Mottice
Hazardous weather outlook, Feb 1, 5:50 AM EST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
550 AM EST WED FEB 1 2017

OHZ012>014-023-089-PAZ001>003-021100-
LAKE-GEAUGA-ASHTABULA INLAND-TRUMBULL-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD-
550 AM EST WED FEB 1 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SNOW SHOWERS WILL MOVE ACROSS THE SNOWBELT DURING THE
MORNING COMMUTE. BRIEF BURSTS OF MODERATE TO LOCALLY HEAVY SNOW
WILL CAUSE REDUCED VISIBILITIES AND MAY PRODUCE A QUICK COATING OF
SNOW ON UNTREATED ROADWAYS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ003-006>011-017>022-027>033-036>038-047-021100-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE-LORAIN-CUYAHOGA-HANCOCK-SENECA-HURON-
MEDINA-SUMMIT-PORTAGE-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-
MAHONING-MARION-MORROW-HOLMES-KNOX-
550 AM EST WED FEB 1 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-021100-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
LAKE ERIE NEARSHORE WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE NEARSHORE WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE NEARSHORE WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE NEARSHORE WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE NEARSHORE WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE NEARSHORE WATERS FROM WILLOWICK TO GENEVA-ON-THE LAKE OH-
LAKE ERIE NEARSHORE WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE NEARSHORE WATERS FROM CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE OH-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
550 AM EST WED FEB 1 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Feb 1, 7:50 AM EST, 37 minutes before
Special Weather Statement
National Weather Service Cleveland OH
750 AM EST WED FEB 1 2017

PAZ001-002-011415-
Northern Erie PA-Southern Erie PA-
750 AM EST WED FEB 1 2017

...an intense snow squall will affect Erie County Until 915 AM EST...

At 749 AM EST, radar indicated an intense snow squall across much
of the county.

HAZARDS INCLUDE...
Visibility rapidly dropping to less than a quarter of a mile...
Up to 2 inches of quick snow accumulation...

Locations impacted include...
Erie, Conneaut, Corry, Edinboro, Union City, Girard, Waterford,
Albion, Wattsburg, Northwest Harborcreek, Harborcreek, Lawrence Park,
Wesleyville, Lake City, Cranesville, Platea, Mill Village, McKean,
Elgin and Fairview.

Use extra caution if you must travel into or through this snow
squall. Rapid changes in visibility and potentially slick roads are
likely to lead to accidents. Consider delaying travel until the
squall passes your location.

LAT...LON 4185 7962 4185 8052 4197 8052 4196 8057
      4202 8047 4211 8020 4219 8012 4221 8005
      4218 7976 4201 7976 4199 7961
TIME...MOT...LOC 1249Z 274DEG 40KT 4206 7978

&&

Mottice

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 1, 8:42 AM ESTSpecial Weather StatementCLEAshtabula, Geauga, Lake93 min
Feb 1, 7:50 AM ESTSpecial Weather StatementCLEErie85 min
Feb 1, 8:27 AM ESTLake Effect Snow WarningCLEErie3 hr
Feb 1, 9:22 AM ESTSpecial Weather StatementCLEErie68 min

Nearby

Lake Effect Snow Advisories in Pennsylvania, 2017Lake Effect Snow Advisories in Ohio, 2017Every lake effect snow advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.